West Virginia, 2012

Hail in West Virginia, August 8, 2012

August 8, 2012 · NWS PBZ · 1 event in 1 county or zone

Showers and thunderstorms, which developed along a lake breeze, moved southward with a slowly moving cold front in the afternoon on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms, which developed along a lake breeze, moved southward with a slowly moving cold front in the afternoon on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 6:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 8, 6:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
750 PM EDT WED AUG 8 2012

.SYNOPSIS...
A COLD FRONT SAGGING OFF THE GREAT LAKES WILL SERVE AS THE FOCUS
FOR SHOWER AND THUNDERSTORM CHANCES THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
RECENT RADAR DATA INDICATES SCATTERED THUNDERSTORMS CONTINUED TO
DVLP THIS EVE ALONG/IN ADVN OF SWD SAGGING COLD FRONT...AND ON
OUTFLOW FROM PREVIOUS CELLS. BUILDING SHRTWV RIDGE/WARMING MID
LEVELS ALONG WITH A COOLING BOUNDARY LAYER SHOULD SNUFF REMAINING
ACTIVITY AS MIDNGT APPRCHES.

THEREAFTER...NOCTURNAL COOLING MAY AGAIN SUPPORT RIVER VALLEY FOG.

FORECASTED LOW TEMPERATURES USING A BLEND OF RECENT NAM AND GFS
MOS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
RECENT SREF MODEL OUTPUT, WITH DETAILS FROM THE NAM, SHOW THE
COLD FRONT WILL BECOME STALLED, IN A WEST TO EAST ORIENTATION,
ACROSS THE UPPER OHIO VALLEY THURSDAY. EXPECT BANDS OF SCATTERED
THUNDERSTORMS TO DEVELOP DAYTIME THURSDAY, DUE TO LOW LEVEL
CONVERGENCE IN ADVANCE OF A LOW PRESSURE CENTER COMING EAST FROM
MINNESOTA AND IOWA.

SPC HAS MAINTAINED A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
AFTERNOON INTO EARLY FRIDAY, WHICH IS SUPPORTED BY SREF MODEL
OUTPUT PROJECTIONS OF INSTABILITY, CAPE 2000+ J/KG, AND VERTICAL
WIND SHEAR, EFFECTIVE BULK SHEAR 25 KTS.

EXPECT SHOWERS AND THUNDERSTORMS TO BE LIKELY FRIDAY DAYTIME AND
EARLY EVENING WITH THE NORTHEAST PASSAGE OF THE DEEPENING LOW
PRESSURE CENTER. CONCUR WITH HPC THAT WIDESPREAD RAIN AMOUNTS CAN
EXCEED 0.50 INCHES, IF NOT 1 INCH.

AS THE LOW PRESSURE CENTER MOVES NORTHWARD PAST LAKE ERIE LATE
FRIDAY NIGHT AND DAYTIME SATURDAY, EXPECT WRAP-AROUND SHOWERS TO
DECREASE IN COVERAGE.

DUE TO THE PROSPECTS FOR SHOWERS AND ACCOMPANYING CLOUDINESS,
CONCURRED WITH GFS AND NAM MOS IN FORECASTING HIGHS THURSDAY NOT AS
WARM AS WEDNESDAY AND THEN COOLER THAN NORMAL FRIDAY. CLOUDS AT
NIGHT AND HUMID CONDITIONS WILL KEEP LOWS WARMER THAN NORMAL
THURSDAY NIGHT. LOWS FRIDAY NIGHT AND HIGHS SATURDAY CAN BE SLIGHTLY
COOLER THAN NORMAL DUE TO COOLER AIR ALOFT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WRAPAROUND PRECIPITATION SHOULD BE SHIFTING TO THE NORTHEAST BY
SATURDAY NIGHT...AND HAVE REMOVED PRECIPITATION AFTER MIDNIGHT. 00Z
GFS SEEMS TO BE AN OUTLIER IN SHOWING DIURNAL PRECIPITATION FOR NEXT
WEEK. OTHER MODEL CONSENSUS KEEPS HIGH PRESSURE THROUGH THE
PERIOD...AND HAVE STUCK WITH THIS DRY DEPICTION. SUNDAY AND MONDAY
SHOULD CONTINUE THE TREND OF SLIGHTLY BELOW NORMAL
TEMPERATURES, WITH A SLIGHT RISE IN HIGHS ON TUESDAY AND
WEDNESDAY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
WEAK FRONT BECOMING STATIONARY OVER REGION OVERNIGHT.
THUNDERSTORMS SHOULD DISSIPATE BY 03Z. SOME FOG LATE, ESPECIALLY
IN AREAS THAT RECEIVE RAIN. FOR NOW...WILL ADD MVFR VISIBILITIES
AND ALLOW LATER TAF ISSUANCES TO DECIDE IF IFR VISIBILITIES ARE
REQUIRED IN FORECAST.

MID LEVEL CLOUDS WILL MOVE IN ON THURSDAY...WITH SCATTERED
SHOWERS/STORMS EXPECTED EARLY TO LATE AFTN WEST TO EAST.

.OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
RESTRICTIONS CAN BE EXPECTED IN WIDESPREAD SHOWERS AND
THUNDERSTORMS LATE THURSDAY NIGHT INTO FRIDAY NIGHT...WITH MORE
ISOLATED COVERAGE EXPECTED SATURDAY AND SATURDAY NIGHT. SUNDAY
SHOULD SEE A RETURN TO VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 8, 10:43 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1143 AM EDT WED AUG 8 2012

MDZ001-OHZ050-059-069-PAZ009-014>016-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-091545-
GARRETT-JEFFERSON OH-BELMONT-MONROE-FOREST-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1143 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE
THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048-049-057-058-068-PAZ007-008-013-091545-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-
NOBLE-MERCER-VENANGO-LAWRENCE-
1143 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
EARLY EVENING, AS ISOLATED THUNDERSTORMS WITH GUSTY WIND AND
HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE
THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 8, 5:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT WED AUG 8 2012

OHZ041-PAZ013-082330-
COLUMBIANA OH-LAWRENCE PA-
657 PM EDT WED AUG 8 2012

...A THUNDERSTORM CLUSTER WILL AFFECT NORTHEASTERN COLUMBIANA AND
SOUTHERN LAWRENCE COUNTIES...

AT 654 PM EDT...A CLUSTER OF OF THUNDERSTORMS WITH THE LEADING
LOCATED 3 MILES SOUTH OF BESSEMER...WAS MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
CLUSTER OF STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY
FILL DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BESSEMER...           NEW CASTLE...         ELLWOOD CITY...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-376 BETWEEN MILE MARKERS 13 AND 14.
I-76 BETWEEN MILE MARKERS 1 AND 7.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4102 8018 4086 8018 4086 8057 4091 8058
      4091 8053 4103 8052

15
Local storm report, Aug 8, 6:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     2 ENE ENON VALLEY       40.86N  80.42W
08/08/2012                   LAWRENCE           PA   PUBLIC

            MULTIPLE TREES AND POWERLINES DOWN

&&

EVENT NUMBER PBZ1200934

RG
Special weather statement, Aug 8, 6:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT WED AUG 8 2012

WVZ012-021-022-090030-
MARION WV-MONONGALIA WV-WETZEL WV-
758 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WETZEL...NORTHWESTERN
MARION AND NORTHWESTERN MONONGALIA COUNTIES...

AT 755 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
KNOB FORK...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WILEYVILLE...         BIG RUN...            KNOB FORK...
  LITTLETON...          HUNDRED...            EARNSHAW...
  ROUND BOTTOM...       CURTISVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3964 8070 3972 8063 3973 8044 3972 8031
      3948 8046
Special weather statement, Aug 8, 7:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EDT WED AUG 8 2012

WVZ012-021-022-090115-
MARION WV-MONONGALIA WV-WETZEL WV-
835 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT MARION...NORTHEASTERN WETZEL AND
WESTERN MONONGALIA COUNTIES...

AT 833 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF METZ...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  ROUND BOTTOM...       HUNDRED...            EARNSHAW...
  METZ...               WADESTOWN...          WANA...
  MANNINGTON...         FESTUS...             DAYBROOK...
  FARMINGTON...         WINFIELD...           RIVESVILLE...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-79 IN WEST VIRGINIA BETWEEN MILE MARKERS 132 AND 159.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3954 8048 3971 8046 3971 8000 3941 8000
      3939 8003 3938 8007
Special weather statement, Aug 8, 7:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
853 PM EDT WED AUG 8 2012

PAZ031-WVZ022-090145-
GREENE PA-MONONGALIA WV-
853 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN MONONGALIA
AND SOUTHEASTERN GREENE COUNTIES...

AT 847 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUZZ...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  ROGERSVILLE...        BUZZ...               BLACKSVILLE...
  NEMACOLIN...          GREENSBORO...         BOBTOWN...
  MOUNT MORRIS...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-79 IN WEST VIRGINIA NEAR MILE MARKER 160.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 12.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3971 8040 3988 8032 3989 7992 3987 7993
      3986 7992 3985 7994 3980 7991 3978 7994
      3976 7993 3975 7991 3971 7992
Special weather statement, Aug 8, 7:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
857 PM EDT WED AUG 8 2012

PAZ075-076-WVZ022-023-090145-
FAYETTE PA-FAYETTE RIDGES PA-MONONGALIA WV-PRESTON WV-
857 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PRESTON...
NORTHEASTERN MONONGALIA AND SOUTH CENTRAL FAYETTE COUNTIES...

AT 852 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
MORGANTOWN...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WESTOVER...           MORGANTOWN...         DELLSLOW...
  CHEAT NECK...         LAUREL RUN...         VALLEY POINT...
  BRUCETON MILLS...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 2.
I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 3 AND 22.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3979 7966 3956 7963 3959 7997 3969 7999

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monongalia

When
August 8, 8:00 PM EST
Where
Monongalia County, 0.53 mi E of Westover
Measured
1 in hail
Reported by
Public
Coordinates
39.630, -79.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408060.